Fetal Anti-convulsant syndrome
Babies exposed to anti-convulsant medication (also known as anti-epileptic drugs, or AEDs) taken by the mother during pregnancy have a higher risk of suffering some birth defects. The risk varies according to the specific drug taken. For some the risk of having a child with a physical birth defect is approximately 5 per cent; for others (in practice, mainly sodium valproate – Epilim) the risk may be a high as 10 per cent. The risk of developmental delay and/or behavioural difficulties occurring mainly applies to Epilim exposure, and may be at least 20 per cent. The risk associated with exposure to more than one AED, especially if Epilim is one of them, is greater. Nowadays, drugs traditionally used as AEDs are being used to treat pain, migraine and mental health conditions.
Medical text written June 1998 by Dr Peter D Turnpenny. Last updated June 2012 by Dr Peter D Turnpenny, Consultant Clinical Geneticist, Royal Devon and Exeter Hospital, Exeter, UK.
The type of abnormalities experienced by babies with fetal anti-convulsant syndrome can include:
- spina bifida
- cleft lip and/or palate
- upper limb abnormalities
- lower limb abnormalities
- congenital heart disease (see entry Heart Defects)
- kidney problems
- learning and behavioural difficulties.
For some children, facial features may be distinctive, though subtle, especially as toddlers. This is particularly so for children exposed to Epilim. In general, the facial appearance becomes more normal with age.
Current opinion is that variations in the way AEDs are metabolised (processed in the body) by some pregnant women, and/or their affected children, may increase the chance of damage to the unborn baby. The best information has accumulated on the effects caused by phenytoin (Epanutin), carbamazepine (Tegretol) and sodium valproate (Epilim) and, in general, higher doses cause more damage. Many newer AEDs are now being prescribed and their associated risks continue to be evaluated. However, they all appear to be safer than sodium valproate, though no AED should be regarded as completely safe.
Prevention is the key issue, where possible. Pregnant women should take the lowest dose of AED that prevents fits, and if possible take only one AED rather than two or more. There may be some protective value if women take folic acid daily around the time of conception and during the early part of pregnancy.
Children diagnosed with fetal anti-convulsant syndrome should have a full medical investigation including heart and kidney scans, hearing and vision assessments. A neuropsychological assessment will determine if there are learning or behavioural difficulties. Basic genetic tests may be carried out to rule out other possible causes of the child’s problems. Physiotherapy and educational support may be necessary.
The precise cause of all these problems is not yet known. Fetal anti-convulsant syndrome(s) is not a ‘genetic’ condition in the usual sense but current opinion is that variations in the way these drugs are metabolised by some pregnant women, and/or their affected children, predisposes the unborn baby to damage. This variation in metabolism probably is genetically determined but there is no test at present to identify which epileptic mothers are at risk. For women who have had one child diagnosed with fetal anti-convulsant syndrome, the risk of having a second affected baby may be as high as 40 per cent, assuming the same drug at the same dose through pregnancy.
Scanning the baby for spina bifida and other major defects can be specifically requested where a mother has been taking anti-epileptic drugs. In the absence of significant physical defects which can be seen on a prenatal scan there is no guaranteed test to identify those babies affected by exposure to these drugs, especially in relation to learning difficulties.
The Organisation is a Registered Charity in England and Wales No. 1116497, established in 1999. It provides support, information, campaigns to raise awareness of the condition, and actively promotes any research into this group of syndromes. It publishes a quarterly newsletter and has a network of parent contacts around the UK. The Organisation is in touch with many families from around the world. Enquiries from professionals are welcome.
Group details last confirmed October 2014.